Alabama, 2016Hail and Damaging Winds in Alabama, April 29, 2016
April 29, 2016 · NWS BMX · 11 events in 7 counties and zones
A Mesoscale Convective System (MCS) moved rapidly across northern Mississippi during the late morning and early afternoon hours and moved into northwest Alabama by mid afternoon. The MCS produced sporadic wind damage and large hail along its southern flank as it moved across north Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Mesoscale Convective System (MCS) moved rapidly across northern Mississippi during the late morning and early afternoon hours and moved into northwest Alabama by mid afternoon. The MCS produced sporadic wind damage and large hail along its southern flank as it moved across north Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 29, 2:14 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 29, 2:14 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT FRI APR 29 2016
.SHORT TERM...TONIGHT AND SATURDAY.
MAIN FOCUS IN THE SHORT TERM WILL BE ON THE LARGE MCS APPROACHING
FROM THE WEST. THE MCS WILL CONTINUE TO TREK EASTWARD ALONG THE
INSTABILITY GRADIENT REACHING OUR NORTHWEST COUNTIES WITHIN THE
NEXT HOUR OR TWO AND MOVING ACROSS THE NORTHERN HALF OF THE AREA
THIS EVENING. THERE IS PLENTY OF INSTABILITY PRESENT AND STEEP
MID-LEVEL LAPSE RATES. BULK SHEAR IS SOMEWHAT ENHANCED ASSOCIATED
WITH AN MCV BUT IS STRONGER TO THE NORTH OF THE FORECAST AREA.
STRONG GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH AN ISOLATED
SEVERE WIND GUST NOT OUT OF THE QUESTION. TRENDS AND STORM
ORGANIZATION WILL CONTINUE TO BE MONITORED. THE STORMS ARE ALSO
PRODUCING FREQUENT LIGHTNING.
STORMS ARE EXPECTED TO DISSIPATE BY AROUND MIDNIGHT WITH SOME
PATCHY FOG POSSIBLE AT LEAST IN THE SOUTH. TOMORROW A
WARM...MOIST...AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE
REGION. THERE IS NOT MUCH IN THE WAY OF FORCING DURING THE DAYTIME
PERIOD BESIDES A FEW WEAK WAVES MOVING THROUGH IN SW FLOW AND ANY
POSSIBLE LEFTOVER BOUNDARIES FROM TONIGHT. CONFIDENCE IN THE
PLACEMENT OF THE HIGHEST RAIN CHANCES IS LOW...BUT EXPECT ISOLATED
TO SCATTERED CONVECTION WILL BE POSSIBLE ANYWHERE. THE WRF-ARW
INDICATES ANOTHER MCS DEVELOPING IN THE PLAINS AND MOVING TOWARDS
THE WESTERN COUNTIES DURING THE AFTERNOON WHICH IS PLAUSIBLE GIVEN
THE WESTERLY TO NORTHWESTERLY CORFIDI VECTORS AND INCREASING
UPPER-LEVEL DIFFLUENCE MOVING IN FROM THE WEST AS A JET STREAK
ROUNDS THE BASE OF A BROAD UPPER-LEVEL TROUGH OVER THE WESTERN US.
THEREFORE WILL PLACE THE HIGHEST RAIN CHANCES IN THE WEST WITH LOW
CONFIDENCE. OUTSIDE OF ANY SHOWERS AND STORMS WARM CONDITIONS
SHOULD CONTINUE. BULK SHEAR REMAINS SOMEWHAT ENHANCED SO A
STRONGER STORM OR TWO WILL BE POSSIBLE.
32/DAVIS
.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY.
A MOIST AND UNSTABLE SOUTHWEST FLOW PATTERN WILL PREVAIL THROUGH
TUESDAY. THERE WILL BE A SERIES OF UPPER LEVEL IMPULSES THAT ROTATE
ACROSS THE CENTRAL GULF COAST REGION THROUGH TUESDAY...AND TIMING
OF THE IMPULSES ARE DIFFICULT IN THIS TYPE OF PATTERN. THE ECMWF
AND GFS MODELS ARE NOT TOO MUCH OUT OF PHASE...WITH EACH MODEL
SHOWING A MCS APPROACHING WEST ALABAMA SATURDAY AFTERNOON AND
AGAIN MONDAY AFTERNOON...SO LIKELY RAIN CHANCES WERE ASSIGNED FOR
SATURDAY NIGHT AND INTO SUNDAY MORNING. CONTEMPLATED LIKELY RAIN
CHANCES MONDAY NIGHT AND INTO TUESDAY...BUT KEPT POPS BELOW 60
PERCENT DUE TO TIMING ISSUES WITH EACH IMPULSE. CANNOT RULE OUT A
SEVERE STORM ANYTIME SATURDAY NIGHT THROUGH TUESDAY...BUT DO NOT
SEE ANY ORGANIZED SEVERE THREAT AS 0-6KM BULK SHEAR STAYS BELOW 30
KNOTS UNTIL TUESDAY. CONFIDENCE NOT HIGH ENOUGH TO HIGHLIGHT
SEVERE THREAT FOR ANY ONE PERIOD. THE SEVERE THREATS WILL LIKELY
BE REALIZED CLOSER TO THE TIMING OF THE INDIVIDUAL IMPULSES. THE
MODELS DO BRING IN SOME HIGHER BULK SHEAR VALUES TUESDAY AFTERNOON
ACROSS NORTH ALABAMA...BUT BEST INSTABILITY IS ACROSS SOUTH
ALABAMA. THE MAIN UPPER TROF FINALLY SWINGS THROUGH ALABAMA ON
WEDNESDAY AND THE RAIN PUSHES OUT OF THE AREA. COOLER AND DRIER
CONDITIONS WEDNESDAY THROUGH FRIDAY.
58/ROSE
&&
.AVIATION...
18Z TAF DISCUSSION.
AN AREA OF SHOWERS AND THUNDERSTORMS IN NORTHWEST MS WILL CONTINUE
TO MOVE EASTWARD THIS AFTERNOON...AFFECTING THE NORTHERN TAF SITES
LATE THIS AFTERNOON AND EVENING. HAVE ADDED A TEMPO MENTION OF
TSRA FOR TCL/BHM/EET AND VCTS AT ANB/ASN WITH SOME QUESTION
REGARDING HOW FAR EAST THIS ACTIVITY WILL MAKE IT. VIS REDUCTION
WILL BE LIKELY BUT CIG HEIGHTS WITH THIS ACTIVITY ARE UNCERTAIN.
ANY TSTORM ACTIVITY NEAR MGM/TOI WILL BE TOO ISOLATED TO MENTION.
SOME FOG WILL BE POSSIBLE AGAIN TOMORROW AND HAVE ADDED AN MVFR
MENTION ONLY AT MGM/TOI THOUGH FOG WILL BE A POSSIBILITY AT THE
NORTHERN TAF SITES TOMORROW MORNING AS WELL DEPENDING ON THE
EVOLUTION OF THE STORMS.
32/DAVIS
&&
.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND STORMS THROUGH TUESDAY. HIGHEST
RAINFALL TOTALS FOR THE NEXT FOUR DAYS WILL BE ALONG AND NORTH OF
I-20...WHERE 1.5 TO 2 INCHES FORECAST. DRIER CONDITIONS EXPECTED
WENESDAY THROUGH FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 62 83 64 81 61 / 50 30 60 70 30
ANNISTON 65 84 65 81 62 / 30 30 50 70 30
BIRMINGHAM 67 85 67 81 63 / 60 30 60 70 30
TUSCALOOSA 66 85 67 81 62 / 60 40 60 70 30
CALERA 66 84 66 80 63 / 60 30 50 70 30
AUBURN 66 85 66 82 64 / 10 20 30 50 30
MONTGOMERY 66 88 68 83 65 / 10 20 30 50 30
TROY 66 87 67 84 67 / 10 20 20 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 29, 2:58 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT FRI APR 29 2016
ALZ011>015-017>050-010000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
358 PM CDT FRI APR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST COUNTIES OF
CENTRAL ALABAMA THROUGH 7 PM...MAINLY NORTH OF A LINE FROM CARROLLTON
TO JASPER. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT-LINE
WINDS IN EXCESS OF 70 MPH. THE STORMS WILL ALSO CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING. AN ISOLATED TORNADO CANNOT BE RULED
OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 29, 3:06 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL HAMILTON 34.14N 87.98W
04/29/2016 E0.75 INCH MARION AL EMERGENCY MNGR
DIME SIZE HAIL AT THE INTERSECTION OF HIGHWAY 17 AND
STEELE STREET.
&&
MROSESpecial weather statement, Apr 29, 3:23 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI APR 29 2016
ALZ013-292230-
FAYETTE AL-
423 PM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 530 PM
CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM GU-WIN TO MILLPORT. MOVEMENT WAS EAST AT
40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...FAYETTE...BERRY...GLEN ALLEN...BELK...GU-
WIN...BOLEY SPRINGS...BANKSTON...BLUFF...FAYETTE COUNTY PUBLIC LAKE...
STONE WALL...WAYSIDE...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
BAZEMORE...HUBBERTVILLE AND BEVILL STATE COLLEGE FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3391 8764 3387 8763 3387 8753 3369 8753
3369 8742 3360 8742 3361 8763 3358 8763
3358 8767 3353 8767 3352 8768 3353 8794
3392 8795 3392 8779
TIME...MOT...LOC 2123Z 280DEG 36KT 3397 8788 3353 8810
87/GRANTHAMSpecial weather statement, Apr 29, 3:27 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT FRI APR 29 2016
ALZ011-014-015-292230-
WALKER AL-MARION AL-WINSTON AL-
427 PM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...SOUTHEASTERN MARION AND
WALKER COUNTIES UNTIL 530 PM CDT...
AT 427 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HACKLEBURG TO NEAR SULLIGENT. MOVEMENT WAS
EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JASPER...WINFIELD...HALEYVILLE...SUMITON...CORDOVA...DORA...CARBON HILL...
LYNN...ARLEY...GUIN...DOUBLE SPRINGS...PARRISH...BRILLIANT...OAKMAN...
ADDISON...GLEN ALLEN...SIPSEY...WEST JEFFERSON...KANSAS AND NAUVOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3430 8711 3399 8711 3399 8714 3389 8709
3386 8696 3380 8695 3377 8702 3366 8706
3360 8720 3355 8719 3351 8732 3359 8732
3360 8742 3369 8742 3369 8753 3387 8753
3387 8763 3391 8764 3392 8793 3431 8766
TIME...MOT...LOC 2127Z 282DEG 32KT 3431 8779 3388 8816
87/GRANTHAMThunderstorm Wind, Lamar
- When
- April 29, 3:29 PM CST to 3:30 PM CST
- Where
- Lamar County, 0.9 mi NE of Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.760, -88.110
Several trees uprooted and power lines downed in the town of Vernon.
Hail, Tuscaloosa
- When
- April 29, 4:30 PM CST to 4:31 PM CST
- Where
- Tuscaloosa County, 4.03 mi ESE of Samantha
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.390, -87.560
Hail, Jefferson
- When
- April 29, 5:10 PM CST to 5:12 PM CST
- Where
- Jefferson County, Crumley Chapel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.550, -86.900
Nickel to Quarter size hail in the town of Forestdale.
Thunderstorm Wind, Jefferson
- When
- April 29, 5:10 PM CST to 5:12 PM CST
- Where
- Jefferson County, 0.62 mi NNE of Walker Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.608, -86.827
Power lines downed at the intersection of Kathy Lane and Walker Chapel Road.
Hail, Jefferson
- When
- April 29, 5:12 PM CST to 5:13 PM CST
- Where
- Jefferson County, 1.15 mi E of Kimberly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.770, -86.800
Quarter size hail in the town of Kimberly.
Thunderstorm Wind, Jefferson
- When
- April 29, 5:23 PM CST to 5:24 PM CST
- Where
- Jefferson County, 1.38 mi S of Overton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.480, -86.700
A few trees uprooted in the Liberty Park area.
Thunderstorm Wind, Shelby
- When
- April 29, 5:30 PM CST to 5:59 PM CST
- Where
- Shelby County, 2.7 mi NE of Nelson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.260, -86.550
Several trees uprooted across eastern Shelby County.
Thunderstorm Wind, St. Clair
- When
- April 29, 5:54 PM CST to 5:55 PM CST
- Where
- St. Clair County, 1.48 mi W of Margaret
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.678, -86.476
Large tree down on house on Michael Street with one injury.
Hail, Chilton
- When
- April 29, 6:38 PM CST to 6:39 PM CST
- Where
- Chilton County, 0.9 mi SW of Clanton Gragg Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.840, -86.630
Thunderstorm Wind, Elmore
- When
- April 29, 7:20 PM CST to 7:22 PM CST
- Where
- Elmore County, 0.9 mi SE of Wetumpka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.540, -86.210
Several trees uprooted and power lines downed in the city of Wetumpka.
Thunderstorm Wind, Jefferson
- When
- April 29, 10:59 PM CST to 11:00 PM CST
- Where
- Jefferson County, Concord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.470, -87.030
Trees uprooted in the town of Concord.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 29 to 30, 20162 injured · $1.8 million · EF2 · 74 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2016$73,000 · EF1 · 53 events
- Hail in Arkansas, April 29, 2016$375,000 · 2.5 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, April 29, 2016$230,000 · 2.5 in hail · 12 events
- Tornadoes and Damaging Winds in Mississippi, April 29, 2016$95,000 · EF0 · 7 events
- Hail in Louisiana, April 29, 2016$110,000 · 1.75 in hail · 3 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2016EF1 · 24 events
- Hail and Damaging Winds in Kansas, April 29, 2016$37,000 · 2 in hail · 20 events
- Heavy Snow in Nebraska, April 29 to 30, 2016$35,000 · 7 events
- Hail and Damaging Winds in Texas, April 29 to 30, 20162.75 in hail · 33 events
- Flash Flooding and Hail in Louisiana, April 29 to 30, 20161 in hail · 13 events
- Winter Storm in Nebraska, April 29 to 30, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631667, 631668, 631670, 631671, 631672, 631673, 631674, 631675, 631676, 631677, 631669.